Thunderstorm Wind, Hillsborough
- When
- August 3, 4:22 PM EST
- Where
- Hillsborough County, Peterborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.867, -71.933
A severe thunderstorm downed large trees and wires in Peterborough and Temple. A roadway was shut down for about one hour while debris was cleared.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm downed large trees and wires in Peterborough and Temple. A roadway was shut down for about one hour while debris was cleared. In Manchester, another severe thunderstorm downed large tree limbs and blew several picnic tables over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 3:05 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 405 PM EDT TUE AUG 3 2004 ...ACTIVE THROUGH THURSDAY EVENING THEN WE SHOULD MOVE INTO AN EXTENDED PERIOD OF GOOD WX FOR OUTDOOR ACTIVITY FRI INTO EARLY NEXT WEEK... AFTN PKG MAY B LATE. .SHORT TERM (TONIGHT AND WEDNESDAY)... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION THROUGH THIS EVENING. TEMPERATURES HAVE WARMED WELL UP INTO THE 80S THIS AFTERNOON AND DEWPOINTS ARE AROUND 70 DEGREES. THIS HAS RESULTED IN 2000 TO 3000 J/KG OF CAPE...AND WITH WEAK CONVERGENCE CONVECTION IS DEVELOPING. THIS ACTIVITY WILL PUSH TOWARDS THE SOUTH COAST AND GRADUALLY COME TO AN END LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING. HOWEVER...ANOTHER SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH THE MAIN THREAT BEING A WET MICROBURST. OTHERWISE...A BIT OF DRYER AIR WILL PUSH IN FROM THE NORTH AFTER MIDNIGHT. STILL EXPECT AREAS OF DENSE FOG ON THE CAPE AND ISLANDS FOR A TIME. WEDNESDAY SHOULD TURN OUT TO BE A MOSTLY SUNNY DAY WITH LIGHT NORTHERLY WINDS BRINGING DRYER AIR INTO THE REGION. EXPECT TEMPERATURES TO WARM INTO THE UPPER 80S ACROSS AREAS TO THE SOUTH OF THE MASSACHUSETTS TURNPIKE AS MID LEVEL TEMPERATURES WILL REMAIN AROUND +15C. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... .WED NIGHT...SURF/RIP TIDE ISSUES INTO WED NIGHT AND MAYBE LONGER. WE WILL ADDRESS THIS IN THE 4 PM PKG. .THURSDAY... STORM TRACK STILL A LITTLE UNCERTAIN WHEN COMBINE ETA/GFS/ECMWF/UKMET OP RUNS BUT AN ACTIVE DAY FOR A PTN OF THE FA IS LIKELY. -5SD 5H FULL AMPLITUDE TROF DEVELOPING WITH ITS BASED ANCHORED IN VA. .FRIDAY THROUGH MONDAY...BASICALLY DRY WITH INSTAB CLOUDS IN THE AFTN AND GENERAL CLEARING AT NIGHT. COOLER THAN NORMAL THO TENDING TO WARM UP SUNDAY AND MONDAY. WE CUT THE MEX OP TEMPS BY 2 DEGS FOR DAYTIME MAXS SUN AND MON DUE TO EXPECTED AFTN CLOUD CVR. THIS PRESUMING TROF ALOFT DOES NOT CLOSE OFF IN THE MID ATLC FRIDAY. NOT TOO MUCH WIND SO IT SHOULD BE PRETTY NICE. && .MARINE... THE MAIN CONCERN WILL BE SWELL AND RIP CURRENTS FROM HURRICANE ALEX. ALEX HAS TRACKED SOMEWHAT CLOSER TO THE COAST THAN EARLIER MODELS HAD ADVERTISED. IN ADDTION...THE WNA MODEL IS UNABLE TO HANDLE THE STRENGTH OF A HURRICANE. THEREFORE...WILL BE FORECASTING SEAS HIGHER THAN WNA IS SHOWING FOR US. FOR NOW WILL GO WITH 9 FOOTERS IN SOUTHERN WATERS WHICH MAY NOT EVEN BE HIGH ENOUGH. ALSO...WILL REISSUE THE STATEMENT FOR HIGH SURF AND RIP CURRENTS WITH THE AFTERNOON PACKAGE. THIS MAY BE UPGRADED TO AN ADVISORY LATER TONIGHT OR TOMORROW MORNING. && .AVIATION... SCATTERED CONVECTION WILL AFFECT THE REGION THIS EVENING...ALONG WITH CUMULUS CLOUDS BETWEEN 2500 AND 4500 FEET. OF COURSE...IN ANY THUNDERSTORM VISIBILITES MAY DROP TO A HALF MILE AND CEILINGS AROUND 1000 FEET FOR A BRIEF TIME. OTHERWISE...CUMULUS SHOULD DISSIPATE LATE THIS EVENING...BUT LOW COUDS AND FOG WILL CONTINUE TO PESTER THE CAPE AND ISLANDS WITH ALSO SOME IN THE DEEP VALLEYS. SKIES SHOULD CLEAR OUT AROUND DAYBREAK TOMORROW AS A BIT OF DRYER AIR TEMPORARILY MOVES IN FROM THE NORTH. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. .NEAR TERM/SHORT TERM...FRANK/SIMPSON/SANDERS .LONG TERM...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1202 PM EDT TUE AUG 3 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041103- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1202 PM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WE HAVE UPGRADED TO A SLIGHT CONCERN FOR AN ISOLATED MARGINAL SEVERE THUNDERSTORM MID OR LATE AFTERNOON LONG AND NORTH OF A HARTFORD BOSTON LINE...ESPECIALLY NORTH AND WEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. SKYWARN HAS BEEN NOTIFIED FOR MID AFTERNOON MONITORING. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A COLD FRONT WILL MOVE INTO NEW ENGLAND FROM THE ST LAWRENCE VALLEY TODAY...THEN SLOWLY DRIFT OFF THE COAST WEDNESDAY. HURRICANE ALEX WILL PASS ABOUT 250 MILES SOUTHEAST OF CAPE COD DURING WEDNESDAY. WHILE THE TROPICAL SYSTEM IS NOT EXPECTED TO HAVE A DIRECT INFLUENCE ON SOUTHERN NEW ENGLAND...IT WILL LIKELY SEND INCREASING SURF ONTO THE SOUTH COASTS OF BOTH MASSACHUSETTS AND RHODE ISLAND WEDNESDAY. FIVE TO 10 FOOT BREAKERS ARE POSSIBLE ON THE NORMALLY FAVORED SURF ZONES OF SOUTH COASTAL MASSACHUSETTS AND RHODE ISLAND...ESPECIALLY WEDNESDAY AFTERNOON. THE INCREASING SURF MAY ALSO CAUSE THE RISK OF DANGEROUS RIP CURRENTS INTO THURSDAY. LOW PRESSURE IN THE MIDWEST WEDNESDAY WILL MOVE OFF THE MID ATLANTIC COAST THURSDAY. THE MOTION OF THIS LOW PRESSURE AREA WILL CARRY IT OVER NEW ENGLAND THURSDAY NIGHT WITH RAIN DEVELOPING FROM THE WEST STARTING LATE WEDNESDAY NIGHT ENDING BY FRIDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED BEYOND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 TO 48 HOURS. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1149 AM EDT TUE AUG 3 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1149 AM EDT TUE AUG 3 2004 ...A MARGINALLY SEVERE THUNDERSTORM OR TWO IS POSSIBLE TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH PEA SIZE HAIL. HOWEVER...WITH SURFACE DEWPOINTS IN THE UPPER 60S AND LOWER 70S..AN ISOLATED SEVERE THUNDERSTORM OR TWO CAN NOT BE RULED OUT. IF THIS OCCURS...THE MAIN SEVERE WEATHER THREAT WOULD BE A WIND GUST TO 60 MPH. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT TUE AUG 3 2004 MAZ011-031830- EASTERN HAMPDEN MA- 145 PM EDT TUE AUG 3 2004 ...STRONG THUNDERSTORM IN HAMPDEN COUNTY... AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 5 MPH. ALSO...WIND GUSTS TO 40 MPH ARE POSSIBLE. THE THUNDERSTORM WILL BE NEAR...SPRINGFIELD AND CHICOPEE BY 150 PM EDT...LUDLOW BY 220 PM EDT. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. FRANK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL WILBRAHAM 42.14N 72.44W
08/03/2004 0.75 INCH HAMPDEN MA AMATEUR RADIO
0217 PM TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
08/03/2004 HAMPDEN MA AMATEUR RADIO
TWO LARGE TREES FELL DOWN TAKING WIRES DOWN WITH THEM.
ONE LARGE TREE FELL ON A HOUSE CAUSING DAMAGE TO THE
HOUSE.
0217 PM HAIL WEST SPRINGFIELD 42.12N 72.65W
08/03/2004 0.75 INCH HAMPDEN MA AMATEUR RADIO
&&
TLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 243 PM EDT TUE AUG 3 2004 CTZ002-003-031945- HARTFORD CT-TOLLAND CT- 243 PM EDT TUE AUG 3 2004 ...STRONG THUNDERSTORM ENTERING NORTH CENTRAL CONNECTICUT... AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL 4 MILES NORTH OF ENFIELD...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... ENFIELD BY 250 PM EDT... SOMERS BY 320 PM EDT... ELLINGTON BY 330 PM EDT... ROCKVILLE BY 340 PM EDT... STAFFORD SPRINGS AND TOLLAND BY 350 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. DELLICARPINI MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT TUE AUG 3 2004 NHZ011-012-015-032100- CHESHIRE NH-EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 400 PM EDT TUE AUG 3 2004 ...STRONG THUNDERSTORM MOVING ACROSS CHESHIRE COUNTY... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR ROXBURY...OR ABOUT 7 MILES EAST OF KEENE... MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... PETERBOROUGH AND HANCOCK BY 410 PM EDT... TEMPLE AND SHARON BY 420 PM EDT... WILTON AND MILFORD BY 430 PM EDT... AMHERST BY 440 PM EDT... HUDSON AND NASHUA BY 450 PM EDT. BRIEFLY HEAVY RAINFALL MAY ALSO CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 445 PM EDT TUE AUG 3 2004 NHZ012-015-032145- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 445 PM EDT TUE AUG 3 2004 ...A STRONG THUNDERSTORM WILL MOVE THROUGH HILLSBOROUGH COUNTY... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR PETERBOROUGH...OR ABOUT 5 MILES NORTH OF JAFFREY...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... TEMPLE BY 520 PM EDT... LYNDEBOROUGH BY 530 PM EDT... WILTON BY 540 PM EDT... MILFORD AND AMHERST BY 550 PM EDT. NASHUA AROUND 600 PM. BRIEFLY HEAVY RAIN MAY ALSO CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. EVENING COMMUTERS SHOULD BE ALERT FOR LIMITED VISIBILITY AND PONDING OF WATER ON ROADS. JWD
The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422683, 5422684.